Weight gain in antiretroviral therapy-naive HIV-1-infected patients starting a regimen including an integrase strand transfer inhibitor or darunavir/ritonavir
- 141 Downloads
Weight gain after initiation of combination antiretroviral therapy (cART) is a possible side effect of all antiretroviral regimens, but it seems to be more evident in association with integrase strand transfer inhibitors (INSTIs). So, we aimed to evaluate weight change associated with an initial cART including one INSTI or darunavir–ritonavir (DRV/r).
A retrospective, observational, cohort study of antiretroviral therapy-naive adult HIV-positive patients starting an initial cART including raltegravir (RAL), dolutegravir (DTG), elvitegravir–cobicistat (EVG), or DRV/r. We compared changes in weight and body mass index (BMI) across the four groups during a 12-month follow-up.
As a whole, 680 patients (470 males, mean age 42.1 years) were enrolled: 196 starting RAL, 174 DTG, 158 EVG/c, and 152 DRV/r. Baseline mean CD4 lymphocyte count was 455 cells/mm3 and 7.3% had an AIDS diagnosis. After 12 months, mean increase in body weight was 1.93 kg in the RAL group, 2.38 kg in the DTG group, 2.14 kg in the EVG group, and 1.85 in the DRV/r group. Mean increase in BMI was 0.71, 0.84, 0.77 and 0.63 kg/m2, respectively (p > 0.05 for each comparison). Therefore, no significant increases in weight and BMI were reported in each group, and no significant differences in weight and BMI changes were described across the four treatment groups.
In our study, patients starting an initial cART including one INSTI or DRV/r after 12 months showed a small and comparable, but not significant, increase in body weight, whose long-term clinical consequences are unknown.
KeywordsBody mass index Raltegravir Dolutegravir Elvitegravir Darunavir
This research did not receive any specific grant from funding agencies in the public, commercial, or not-for-profit sectors.
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.
- 4.Rao SG, Galaviz KI, Gay HC, Wei J, Armstrong WS, del Rio C, et al. Factors associated with excess myocardial infarction risk in HIV-infected adults: a systematic review and meta-analysis. J Acquir Immune Defic Syndr. 2019 Feb 20 [Epub ahead of print].Google Scholar
- 9.Bhagwat P, Ofotokun I, McComsey GA, Brown T, Moser C, Sugar CA, et al. Predictors of severe weight/body mass index gain following antiretroviral initiation. In: [Abstract 695] 24th Conference on Retroviruses and Opportunistic Infections (CROI) 13–16 February 2017.Google Scholar
- 14.Bourgi K, Jenkins C, Rebeiro PF, Lake JE, Moore RD, Mathews WC, et al. Greater weight gain among treatment-naïve persons starting integrase inhibitors. In: [Abstract 670] 26th Conference on Retroviruses and Opportunistic Infections (CROI) 4–7 March 2019.Google Scholar
- 17.Kerchberger AM, Sheth AN, Angert CD, Mehta CC, Summers NA, Ofotokun I, et al. Integrase strand transfer inhibitors are associated with weight gain in women. In: [Abstract 672] 26th Conference on Retroviruses and Opportunistic Infections (CROI) 4–7 March 2019.Google Scholar
- 18.Lake JE, Wu K, Erlandson KM, Bares SH, Debroy P, Godfrey C, et al. Risk factors for excess weight gain following switch to integrase inhibitor-based ART. In: [Abstract 669] 26th Conference on Retroviruses and Opportunistic Infections (CROI) 4–7 March 2019.Google Scholar
- 21.Gomez M, Seybold U, Roider J, Harter G, Bogner JR. A retrospective analysis of weight changes in HIV-positive patients switching from a tenofovir disoproxil fumarate (TDF)- to a tenofovir alafenamide fumarate (TAF)-containing treatment regimen in one German university hospital in 2015-2017. Infection. 2019;47:95–102.CrossRefGoogle Scholar